1. Health

Antibiotic Gets Strong FDA Warning: Increased Risk of Tendinitis and Tendon Rupture

By July 10, 2008

Earlier this week the U.S. Food and Drug Administration (FDA) announced that it has ordered manufacturers of fluoroquinolones including the antibiotics Cipro, Levaquin and other medications to add a black box warning to their prescribing information.

According to the FDA, people taking a fluoroquinolone antibiotic have an increased risk of tendinitis and tendon rupture, a serious injury that could cause permanent disability.

To decrease your risk of a tendon rupture, you should stop taking fluoroquinolone if you have any tendon pain, swelling, or inflammation; avoid exercise and use of the affected area; and, contact your doctor immediately. Your doctor may recommend switching you to a different type of antibiotic.

The FDA warning includes the following fluoroquinolone antibiotics:

Comments
July 10, 2008 at 11:03 am
(1) Janice says:

I had several mysterious tendon ruptures in my hand 4 years ago and several times since then. I have had Cipro and other antibiotics often although I can’t pinpoint when just yet. The tendon ruptures have altered my life profoundly because I am an artist and use my right hand. Now my right wrist seems to be damaged as well.

July 10, 2008 at 2:10 pm
(2) Deathby Cipro says:

Notice that many news reports that reproduce the FDA warning failed to mention that Cipro can also cause chronic depression. They also leave out the other psychological effects that can become permanent. They’re in the product info, just like the warning about tendons. By the way, the FDA hasn’t released statistics on how many people got tendon tears, didn’t heal and are in chronic pain. Read between the lines. The quinolones are really bad medicines for those who become poisoned by them.

July 12, 2008 at 12:45 pm
(3) Betsy Doud says:

Thank you, Dr. Mike, for this very informative article!

July 15, 2008 at 10:54 pm
(4) Lahle Wolfe says:

Thank you for this valuable information. I assist patients with diabetes, many of whom have severe kidney impairment (which seems to be associated with increased problems). I am passing this information along to my clients!

September 9, 2008 at 8:15 pm
(5) leverick says:

Noroxin is evil №1!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.